Results 1 to 4 of 4

Thread: Can antibiotics cancel each other out?

  1. #1
    Member
    Join Date
    Mar 2020
    Posts
    44

    Default Can antibiotics cancel each other out?

    Okay, so I know this isn't sensible or sustainable, but...

    Ten years ago when I first developed rosacea I treated it with oxytetracyline. It helped with the nose flushing pretty quickly, that wasn't a problem ever again, really, or at least for the next ten years; and it also gradually eliminated the redness and sensitivity to the extent that I barely even noticed it. I still got p and ps, but I was okay, I was coping.

    Then a few months back, for whatever reason (I suspect it was my use of setraline, a vaso dilator), my skin suddenly went back to how it was at its worst, ten years ago. I stuck with the oxytetracyline for a few months, but it wasn't doing anything any more, so I threw in some low dosage doxy as well. I think maybe, maybe, that was working, ish, in that I went over a week without a nose flush. But I was impatient, so I started taking lymecyline as well, with the intention of phasing out the oxy. Anyway, after about a week of the lymecylcine, my skin has become really reactive again; much redder throughout the day, stinging, prickling, and every night with a bright red nose flush.

    Now, what I'm wondering is, well why, really. Is it possible, do you think, that the lymecycline has somehow countered the doxy? Do you think the lymecylcine is bad in of itself? I have no idea how these thing works, and am desperate for advice/info. Thanks.

    ps - like I say, I know it's foolish of me to use so much antibiotics at once, but I'm desperate.

  2. #2
    Senior Member Brady Barrows's Avatar
    Join Date
    Jun 2005
    Location
    Centre, Alabama, USA
    Posts
    5,218

    Default

    Usually when taking more than one drug synergism happens, i.e., Increased potency, Effect on the same cellular system, etc. Wikipedia

    Lymecycline is a tetracycline broad-spectrum antibiotic. What dosage are you taking? For how many days? Are you still taking the low dose doxy?

    "Lymecycline's side effects can include rash, headache, diarrhoea, nausea, vomiting, dermatitis, inflammation of the liver, hypersensitive reactions, and visual disturbances. When taken for a long period of time, it can cause reflux oesophagitis." Wikipedia

    As I recall, you are also using Soolantra and the ZZ cream. You may want to think about whether More is Better is actually the best regimen for you and think about Less is more. I too tend to vacillate between the two just as most rosaceans side with the More is Better regimen. (Trying to get a poll on this subject) However, as you have discovered, there are risks and side effects with More is Better.

    I seriously doubt that taking two antibiotics 'cancel each other out' but instead only multiply the effect. You probably are very much aware that taking antibiotics long term for rosacea have some serious risks. If one has a serious rosacea condition, taking antibiotics short term can really help and improve the skin. Long term has such serious risks that you seriously need to consider other treatment options.

    What is your typical diet for a week? What do you mostly eat? Are you aware that sugar/carbohydrate fuels rosacea?
    Brady Barrows
    Blog - Join the RRDi



  3. #3
    Member
    Join Date
    Mar 2020
    Posts
    44

    Default

    Quote Originally Posted by Brady Barrows View Post
    Usually when taking more than one drug synergism happens, i.e., Increased potency, Effect on the same cellular system, etc. Wikipedia

    Lymecycline is a tetracycline broad-spectrum antibiotic. What dosage are you taking? For how many days? Are you still taking the low dose doxy?

    "Lymecycline's side effects can include rash, headache, diarrhoea, nausea, vomiting, dermatitis, inflammation of the liver, hypersensitive reactions, and visual disturbances. When taken for a long period of time, it can cause reflux oesophagitis." Wikipedia

    As I recall, you are also using Soolantra and the ZZ cream. You may want to think about whether More is Better is actually the best regimen for you and think about Less is more. I too tend to vacillate between the two just as most rosaceans side with the More is Better regimen. (Trying to get a poll on this subject) However, as you have discovered, there are risks and side effects with More is Better.

    I seriously doubt that taking two antibiotics 'cancel each other out' but instead only multiply the effect. You probably are very much aware that taking antibiotics long term for rosacea have some serious risks. If one has a serious rosacea condition, taking antibiotics short term can really help and improve the skin. Long term has such serious risks that you seriously need to consider other treatment options.

    What is your typical diet for a week? What do you mostly eat? Are you aware that sugar/carbohydrate fuels rosacea?

    Thanks for the reply. Yeah, I'm still taking the doxy as well as the oxytet, though the latter I was intending to come off as the lymecycline started to have an effect. All of which is way too much I know, but I'm just trying to get a handle on my skin for now; that's really all I care about.

    I'm taking soolantra as well, yes, but not the zz cream. I've been taking the soolantra for five weeks, ish. I guess it could be a worsening period due to the cream, but I thought after this amount of time the die off process should have been completed?

  4. #4
    Senior Member Brady Barrows's Avatar
    Join Date
    Jun 2005
    Location
    Centre, Alabama, USA
    Posts
    5,218

    Default

    Quote Originally Posted by ASordidGod View Post
    Thanks for the reply. Yeah, I'm still taking the doxy as well as the oxytet, though the latter I was intending to come off as the lymecycline started to have an effect. All of which is way too much I know, but I'm just trying to get a handle on my skin for now; that's really all I care about. I'm taking soolantra as well, yes, but not the zz cream. I've been taking the soolantra for five weeks, ish. I guess it could be a worsening period due to the cream, but I thought after this amount of time the die off process should have been completed?
    Soolantra usually takes three or four months for clearance, then after clearance, maintenance treatments are still required, since the mites keep coming back. With all the antibiotic treatment you are taking, you should have cleared up within six or eight weeks taking antibiotics. My recommendation is to go back to your dermatologist or have an online video conference with your dermatologist and explain all this, especially how much antibiotics you are taking and get his input on all this. Obviously something is not working.
    Brady Barrows
    Blog - Join the RRDi



Similar Threads

  1. Do I need antibiotics!?
    By Mike891 in forum General rosacea questions
    Replies: 11
    Last Post: 11th May 2020, 01:07 PM
  2. Antibiotics
    By rose in forum Diet, lifestyle and relationships
    Replies: 4
    Last Post: 26th June 2010, 04:24 PM
  3. antibiotics
    By cbebe28 in forum Prescription medications
    Replies: 1
    Last Post: 29th October 2008, 12:12 AM
  4. No Antibiotics For Me!
    By ArgentinaX in forum Prescription medications
    Replies: 20
    Last Post: 17th February 2006, 12:56 AM
  5. Dr Nase-Should I cancel IPL appt if face not bad these days?
    By tobanonymous in forum Intense pulsed light and laser
    Replies: 2
    Last Post: 23rd August 2005, 03:00 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •